Asymptotic stability of traveling waves for scalar viscous conservation laws with non-convex nonlinearity

Akitaka Matsumura, Kenji Nishihara

    Research output: Contribution to journalArticle

    114 Citations (Scopus)

    Abstract

    The asymptotic stability of traveling wave solutions with shock profile is considered for scalar viscous conservation laws ut+f(u)x=μuxx with the initial data u0 which tend to the constant states u± as x→±∞. Stability theorems are obtained in the absence of the convexity of f and in the allowance of s (shock speed)=f′(u±). Moreover, the rate of asymptotics in time is investigated. For the case f′(u+)<s<f′(u-), if the integral of the initial disturbance over (-∞, x) is small and decays at the algebraic rate as |x|→∞, then the solution approaches the traveling wave at the corresponding rate as t→∞. This rate seems to be almost optimal compared with the rate in the case f=u2/2 for which an explicit form of the solution exists. The rate is also obtained in the case f′(u±=s under some additional conditions. Proofs are given by applying an elementary weighted energy method to the integrated equation of the original one. The selection of the weight plays a crucial role in those procedures.

    Original languageEnglish
    Pages (from-to)83-96
    Number of pages14
    JournalCommunications in Mathematical Physics
    Volume165
    Issue number1
    DOIs
    Publication statusPublished - 1994 Oct

    ASJC Scopus subject areas

    • Statistical and Nonlinear Physics
    • Physics and Astronomy(all)
    • Mathematical Physics

    Fingerprint Dive into the research topics of 'Asymptotic stability of traveling waves for scalar viscous conservation laws with non-convex nonlinearity'. Together they form a unique fingerprint.

  • Cite this